Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

August 2, 2021Teton County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 2, 2021, 8:31 PM MDT for Teton County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 8:31 PM MDT (02:31 UTC)
Expired
Aug 2, 2021, 9:00 PM MDT
In force
29 min
Issued by
NWS Riverton, WY

County Teton County, WY

The radar

The Pocatello radar (KSFX), 209 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3107 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS85 KRIW 030231
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
831 PM MDT Mon Aug 2 2021
 
WYZ001-030300-
Yellowstone National Park-
831 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE 
NATIONAL PARK UNTIL 900 PM MDT...

At 829 PM MDT, Doppler radar was tracking a heavy shower near Old 
Faithful, moving northeast at 10 mph.

Although torrential rainfall will occur, infrequent cloud to ground 
lightning could occur. If hear thunder, you are close enough to be 
struck by lightning. Seek shelter in a sturdy building.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4437 11084 4442 11094 4452 11082 4446 11072
TIME...MOT...LOC 0229Z 226DEG 7KT 4444 11084 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:15 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 4:15 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
415 PM MDT Mon Aug 2 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 100 PM MDT Mon Aug 2 2021

Monsoon-type pattern continues to impact western and central
Wyoming today as a shortwave trough slowly moves southeastward
through central Utah. In addition, it appears that there is
another weak shortwave trough over western MT slowly moving
southeastward. Precipitable water values are still quite high
across the area, with 150%+ to the south and west, and 120% here
at the office in Riverton. Weak steering flow continues to be an
influence to high precipitation rates with the heavy/excessive
rainfall a good possibility for some areas across northwest WY as
well as south- central WY this evening. As of noon, thunderstorms
have already developed over the northern Absarokas and around
Star Valley. Most of the storms today will slowly move to the
north. Some areas could see 1-2" of rain over the next 24 hours,
with storms putting down 0.5-1.0" in less than an hour. Models
continue to show heavy precipitation later this afternoon and into
the evening hours, especially as the MT trough moves toward YNP.
While the most intense activity should diminish by midnight, rain
showers with isolated thunderstorms are likely to continue
overnight from NW WY toward Sweetwater County. The eastern half of
Sweetwater County has a good possibility of moderate rain after
sunset. Isolated rain showers could move SE off the higher terrain
and impact the lower elevations as well.

As the troughs move further SE and upper-level ridging strengthens
over the western US on Tuesday, the precipitation area will also
shift from about Cody toward eastern Sweetwater County and east of
the divide. Moderate rainfall is again expected in these area,
with lingering showers continuing into the evening from Johnson
County toward Rawlins. Due to the high pressure to the west, skies
will begin clearing across western WY by mid-morning Tuesday, with
the possibility of fog in the lower elevations due to recent
rainfall. Breezy northwest wind should develop by noon and
continue into the afternoon with gusts around 25 mph possible.
Tuesday night should then see mostly clear to partly cloudy skies
with generally light wind.

East of the divide continues with an Air Quality Alert due to
smoky skies and reduced visibilities. The smoke component of the
HRRR model shows slight improvement Tuesday, but continued
elevated levels. In addition, as the area of precipitation moves
off and the high pressure moves into western WY, areas of smoke
will return to northwest WY by Tuesday morning and spread SE
through the day.

.LONG TERM...(Wednesday through Monday)
Issued at 1218 PM MDT Mon Aug 2 2021

Northwest flow will start the period as an upper-level ridge builds
across the Four Corners; however, we'll still remain under the
regime of the jetstream. This will keep us around average for
temperatures toward the end of the week. The upper-level ridge gives
way to a shortwave trough late Thursday into Friday. As this trough
and associated low move across the area, widespread precipitation is
expected. Winds are expected to increase ahead of the front. Showers
and storms are expected across the area but moisture is lacking in
the lower elevations and basins; therefore, could see virga showers.
This trough Thursday/Friday will be a precursor to an active weekend
where we'll see another cold front Saturday into Sunday with similar
effects. Widespread PoP, gusty winds ahead of the front and virga
showers can be expected. After the second system, zonal flow
establishes itself across the region keeping the potential for
afternoon showers and storms across the higher elevations through
the end of the period with near-normal temperatures.

&&

.AVIATION...00Z Issuance

VFR conditions will continue across the area through the TAF period;
however, as the upper-level ridge flattens out, western wildfire
smoke will slowly move into terminals KJAC, KBPI, KPNA, KRKS, KCOD,
KWRL, KRIW and KLND. This smoke could create brief MVFR conditions;
as well as, mountaintop obscuration. But winds will still be quite
gusty through 03Z/Saturday before becoming light and variable. Winds
gusts will generally be 20 to 25 knots.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&

.FIRE WEATHER...
Issued AT 110 PM MDT Mon Aug 2 2021

Active weather pattern continues this afternoon and evening across
most of southwest and western WY. Storms today will produce
frequent lightning and potentially heavy rainfall. Concern today
is mudslides and localized flash flooding due to the heavy
rainfall, especially in areas that have received considerable
precipitation and terrain is steep. Models are focusing heavy
precipitation this afternoon and evening from west-central WY
north into YNP. In addition, Sweetwater County could get stronger
storms this evening and overnight. East of the divide should
remain relatively dry today with smoky skies, with perhaps
isolated showers near the mountains. The area of precipitation
moves slightly eastward on Tuesday, with storms producing heavy
rain possible before noon. During the afternoon and evening
hours, skies will start clearing across western WY with a breezy
northwest wind, and showers and thunderstorms will move east of
the divide. High pressure then moves in Wednesday and Thursday,
with more seasonal temperatures. Humidities will also decrease,
but not to critical levels.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM MDT this evening for WYZ001>003-
012>016-019-023>030.

&&

SHORT TERM...McDonald
LONG TERM...Vorst
AVIATION...Vorst
FIRE WEATHER...McDonald
Hazardous weather outlook, Aug 2, 2:44 AM MDT, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
244 AM MDT Mon Aug 2 2021

WYZ001>020-022>030-030845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
244 AM MDT Mon Aug 2 2021

...Flash Flood Watch for western and southern Wyoming this
Afternoon and Evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Showers and thunderstorms increase in coverage west of
the Divide. Heavy rainfall and localized flash flooding possible
once again with a Flash Flood Watch highlighting areas most
likely to see numerous thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Scattered afternoon and evening thunderstorms, mainly
east of the Divide and portions of Sweetwater County. Heavy
rainfall and localized flash flooding remain possible.

Thursday...Isolated to scattered thunderstorms possible over the
north and northwest.

Friday...Scattered afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 2, 4:28 PM MDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
428 PM MDT Mon Aug 2 2021

WYZ001-022300-
Yellowstone National Park-
428 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TETON COUNTY UNTIL
500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lake. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

This strong thunderstorm will be near...
  Lake around 500 PM MDT.

Other locations impacted by this storm include Lake Yellowstone
Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Yellowstone, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4436 11036 4448 11049 4462 11036 4442 11011
TIME...MOT...LOC 2228Z 227DEG 2KT 4445 11037

Vorst
Special weather statement, Aug 2, 5:05 PM MDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
505 PM MDT Mon Aug 2 2021

WYZ002-012-015-022330-
Wind River Mountains East-Teton and Gros Ventre Mountains-Absaroka
Mountains-
505 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT AND EAST
CENTRAL TETON COUNTIES UNTIL 530 PM MDT...

At 504 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Togwotee Pass to 10 miles southwest of
Pinnacle Buttes. Movement was north at 20 mph.

Torrential rainfall will result in significant ponding on area
roads. Please slow down to reduce the risk of hydroplaning. Minor
flooding could occur in low-lying or poor drainage areas.

Strong thunderstorms will be near...
  Togwotee Pass around 530 PM MDT.

Other locations impacted by these storms include Brooks Lake Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4386 11011 4406 11001 4387 10991 4373 10991
      4357 11002 4359 11005 4359 11006 4376 11018
TIME...MOT...LOC 2304Z 173DEG 15KT 4380 11003 4364 11009

Vorst
Special weather statement, Aug 2, 6:31 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Riverton WY
631 PM MDT Mon Aug 2 2021

WYZ030-030115-
East Sweetwater County-
631 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 715 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Rock Springs. This storm was nearly stationary.

Torrential rainfall is occurring with this thunderstorm. This will
cause significant ponding on highway 430. Please slow down to reduce
the risk of hydroplaning.

Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4144 10886 4143 10907 4155 10908 4157 10885
TIME...MOT...LOC 0029Z 172DEG 3KT 4150 10899

21
Special weather statement, Aug 2, 7:10 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
710 PM MDT Mon Aug 2 2021

WYZ030-030145-
East Sweetwater County-
710 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
745 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Rock Springs along Highway 430, moving northwest
at 5 mph.

Torrential rainfall is occurring with this thunderstorm. This will
cause significant ponding on highway 430. Please slow down to reduce
the risk of hydroplaning. Minor flooding could occur in low-lying or
poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4152 10890 4144 10905 4154 10913 4161 10903
TIME...MOT...LOC 0107Z 136DEG 5KT 4151 10901

21
Special weather statement, Aug 2, 7:48 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
748 PM MDT Mon Aug 2 2021

WYZ030-030215-
East Sweetwater County-
748 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
815 PM MDT...

At 745 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Rock Springs or over Southwest Wyoming Regional
Airport, moving northwest at 5 mph.

As of 735 PM...the airport has received 0.23 inches of rain.

Torrential rainfall is occurring with this thunderstorm. This will
cause significant ponding on highway 430 and Interstate 80 east of
Rock Springs. Please slow down to reduce the risk of hydroplaning.
Minor flooding could occur in low-lying or poor drainage areas.

This includes Interstate 80 between mile markers 111 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4160 10890 4151 10905 4161 10915 4167 10901
TIME...MOT...LOC 0145Z 130DEG 7KT 4158 10906

21
Special weather statement, Aug 2, 8:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
831 PM MDT Mon Aug 2 2021

WYZ001-030300-
Yellowstone National Park-
831 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE
NATIONAL PARK UNTIL 900 PM MDT...

At 829 PM MDT, Doppler radar was tracking a heavy shower near Old
Faithful, moving northeast at 10 mph.

Although torrential rainfall will occur, infrequent cloud to ground
lightning could occur. If hear thunder, you are close enough to be
struck by lightning. Seek shelter in a sturdy building.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4437 11084 4442 11094 4452 11082 4446 11072
TIME...MOT...LOC 0229Z 226DEG 7KT 4444 11084

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:31 PM MDTSpecial Weather StatementRIWSweetwater44 min
Aug 2, 7:10 PM MDTSpecial Weather StatementRIWSweetwater35 min
Aug 2, 7:48 PM MDTSpecial Weather StatementRIWSweetwater27 min
Aug 2, 7:54 PM MDTAreal Flood AdvisoryRIWSweetwater3 hr
Aug 2, 8:23 PM MDTAreal Flood AdvisoryRIWTeton3 hr
Aug 3, 4:58 PM MDTSpecial Weather StatementRIWNatrona32 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.